Question: Are there any medications that can cause depression?
Answer: There are numerous medications that can cause depression in adults. First of all, there are many psychiatric medications which paradoxically might actually make depression worse. These include highly sedating medications such as antianxiety medications or antipsychotic medications and certain mood stabilizers, which not only are sedating, but can slow down thinking processes and lead people to feel more withdrawn and less motivated to go about their daily activities.
Then there are a number of other medications that directly affect the brain and alter brain chemical levels and can lead to depression. These include such medications as Accutane, which is frequently used for the treatment of acne. The oral contraceptive pill also frequently leads to depression and other psychiatric issues in women who take it. Cholesterol medications, the so-called statin medications, in some individuals cause depression. And there are a variety of medications for cardiac conditions and in particular for hypertension which also can directly affect the brain and cause depression in adults.